Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|bettelou - Sat Mar 19, 2005 9:24 pm|
A few days ago I was feeling really sick and went to the ER. I was diagnosed with mild hyponytremia and told to restrict fluids to 32 oz. a day and increase salt intake. Previously I had been drinking 2-3 gallons a day and restricting dietary salt. I have been following instructions for 3 days and tonight I have a strong salty tast in my mouth and want to drink lots of water. I have had a few glasses more than my "limit". Could I possibly have too much salt in my system now?
|Theresa Jones, RN - Sun Mar 20, 2005 5:33 am|
Water intoxication disrupts the electrolyte balance of sodium which is probably the reason you had hyponatremia. Disruptions in this particular electrolyte may cause severe consequences. An imbalance either way (too high or low) may cause excessive thirst, as for the salty taste I personally haven't encountered this particular complaint. Fluid restrictions and increases in dietary sodium is one way to correct mild hyponatremia. However, since you have went from essentially one extreme to the other I would suggest you have the levels rechecked. Once regulated it would be very unwise of you to go back to drinking gallons of water and restricting dietary sodium.
|bettelou - Sun Mar 20, 2005 3:41 pm|
Thanks for the reply. I know the hypernytremia could have been serious had it progressed and do have an appointment for followup with my primary care physician this week. My problem is that about ten years ago I was diagnosed with schizo-affective disorder and spent a lot of time in the state psychiatric hospital and ever since, my doctor has attributed any physical symptoms I have presented with to my mind. I saw him two days before ths ER visit with the beginning of the sypmtoms that sent me to the ER and he blamed it on anxiety and prescribed a whopping dose of Klonopin. I checked it out with my psychiatrist before filling the RX and she told me in her opinion this was not anxiety and directed me not to take the Klonopin which was triple the dose she had me on. So I made an appointment for a second opinion, but had to go to the ER before it was scheduled. Even the ER personnel thought that the hypernytremia might have been related to my psych meds(Seroquel, Lexapro, Klonopin). I get so disgusted with the bias against the mentally ill in this society. Just because at one point in my life I was psychotic doesn't mean that I won't ever have a physical illness. Maybe its time for a new primary care doctor. I was thirsty again today, but the salty taste has abated. Instead of water I drank some Diet Coke. I know it's basically a chemical cocktail, but according to the label it had some sodium and potassium in it, so I figured it was better than straight water. I still am very thirsty though. Bettelou
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.